Rutgers Cancer Institute of New Jersey
195 Little Albany Street
New Brunswick, NJ 08903-2681
Monoamine oxidase (MAO) inhibitors were the first antidepressant drugs invented. While they are quite effective, they can be dangerous if combined with the wrong foods, drugs, or supplements. The substance tyramine, found in some cheeses, beer, fermented soy products, and other foods, is particularly dangerous to combine with these medications. Stimulant drugs such as pseudoephedrine can also cause problems.
Antidepressants in this family include furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine sulfate (Nardil), and tranylcypromine sulfate (Parnate) among others.
Because it contains the stimulant ephedrine, combining the herb ephedra with MAO inhibitors can rapidly produce a severe, dangerous interaction and must be avoided.1 In the US, it is illegal to sell products containing ephedra.
The herb scotch broom contains high levels of tyramine, so it should not be taken with MAO inhibitors.2
Because it contains caffeine, green tea should not be combined with MAO inhibitors.
According to one report, the combination of ginseng and the MAO inhibitor phenelzine caused worrisome symptoms.3 While this may have been due to caffeine contamination of the ginseng, we would recommend that you avoid ginseng–MAO inhibitor combinations at this time.
Current thinking suggests that St. John's wort functions somewhat similarly to SSRI (selective serotonin-reuptake inhibitor) antidepressants. Since SSRIs should not be combined with MAO inhibitors, this herb probably should not be combined either.
Based on one case report 4 and current thinking on how they work, SAMe (S-adenosylmethionine) and 5-HTP should not be combined with MAO inhibitors.
1. Tatro D, ed. Drug interaction facts. St. Louis, MO: Facts and Comparisons, 1999: 1037.
2. Brinker F. Interactions of pharmaceutical and botanical medicines. J Naturopathic Med 1997;7:14-20.
3. Jones BD, Runikis AM. Interaction of ginseng with phenelzine. J Clin Psychopharmacol. 1987;7:201-202.
4. Iruela LM, Minguez L, Merino J, Monedero G. Toxic interaction of S-adenosylmethionine and clomipramine. Am J Psych 1993;150:522.
Last reviewed December 2015 by EBSCO CAM Review Board Last Updated: 12/15/2015